Alert archive / Missouri / Tornado Warnings in 1997
Tornado Warning 19, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Jul 14, 1997, 6:22 PM CDT for Cape Girardeau County, Missouri. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 14, 1997, 6:22 PM CDT (23:22 UTC)
- Expired
- Jul 14, 1997, 7:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Cape Girardeau County, MO
The radar
The Paducah radar (KPAH), 88 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 6:38 PM CDT | Thunderstorm Wind 50 | Cape Girardeau, MO | More than 2,000 customers were without power after strong thunderstorm winds swept across the county. A utility pole was toppled by high winds. Trees were downed at scattered locations. |
| Jul 14, 6:38 PM CDT | Hail 0.88 | Oriole, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.4 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2296 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPAH 142323 RRA TORPAH MOC031-150000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 622 PM CDT MON JUL 14 1997 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 700 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST MISSOURI ...CAPE GIRARDEAU COUNTY A POSSIBLE TORNADO IS EXPECTED TO MOVE THROUGH OR NEAR NEELYS LANDING BY 630 PM. AT 622 PM DOPPLER RADAR INDICATED A DEVELOPING TORNADO 15 MILES NORTH OF CAPE GIRARDEAU...JUST EAST OF POCOHONTAS. MOVEMENT WAS SLOWLY SOUTHEAST AT 5 TO 10 MPH. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITUtRE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. SPODEN/DH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jul 14, 1:15 PM CDT, 5 hours 7 minutes earlier.
Area forecast discussion, Jul 14, 1:15 PM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 115 PM CDT MON JUL 14 1997 EARLY DAY CONVECTION AND WARM MID LEVEL TEMPS HAS PERHAPS PUT BRIEF HOLD ON TSM DEVELOPMENT TIL LATER IN THE AFTERNOON. LATE MORNING SURFACE ANALYSIS SHOWS COLD FRONT HAS MADE GOOD PROGRESS ON NRN END IN GREAT LAKES...BUT LITTLE/NO PROGRESS ON SRN PTN IN WRN MO. SOUPY AIR OUT AHEAD OF FRONT EXHIBITED BY DEW POINTS POOLING IN MID 70S. ADAP SFC LIS ALREADY DESTABILIZED TO BETTER THAN MINUS 10 ACROSS ENTIRE PAH FA. NEW MODELS CONT TO DRAG FRONT THROUGH FA TONIGHT DESPITE HINTS AT SRN PTN BECOMING MORE W-E ORIENTED. WITH HIGH INSTABILITY AND PLENTIFUL LOW LEVEL MOISTURE...LIKE GOING CHC CATEGORY POPS IN FCST WITH APPROACHING FRONT. SLIGHTLY COOLER/DRIER AIR FILTERING IN BEHIND FRONT TOMORROW WITH UPPER TROF MOVING EAST OF FA SHOULD LEAD TO DRY FCST...IE RECOMMEND NO MENTION OF POP FOR TUE PER FWC. DH
In the hours before
Local storm report, Jul 14, 5:15 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
514 PM CDT MON JUL 14 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0512 P.M IL 60 MPH TSTM GUST
07/14/97 WAYNE WIND GUST REPORTED WEST OF
FAIRFIELD REPORTED BY ESDALocal storm report, Jul 14, 6:01 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
601 PM CDT MON JUL 14 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM CISNE IL WIND DAMAGE
07/14/97 WAYNE TREES REPORTED DOWN NEAR
CISNE BY WAYNE CO EMA
.
0536 PM IL .25 INCH HAIL
07/14/97 JACKSON PEA SIZED HAIL REPORTED BY
JACKSON COUNTY SHERIFF
NEAR ROUTE 149 AND
OAKVILLE
0548 PM BIEHLE MO WIND DAMAGE
07/14/97 PERRY 63 MPH WIND GUST REPORTED
BY PERRY COUNTY EMA NEAR
BEIHLE
0548 PM BIEHLE MO 1.75 INCH HAIL
07/14/97 PERRY GOLF BALL HAIL REPORTED
NEAR BIEHLE BY PERRY
COUNTY EMALocal storm report, Jul 14, 6:03 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
603 PM CDT MON JUL 14 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0552 PM CARMI IL WIND DAMAGE
07/14/97 WHITE 45 TO 50 MPH WIND GUSTS
REPORTED NEAR CARMI
ILLINOISLocal storm report, Jul 14, 6:04 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
603 PM CDT MON JUL 14 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0552 PM CARMI IL WIND DAMAGE
07/14/97 WHITE 45 TO 50 MPH WIND GUSTS
REPORTED NEAR CARMI
ILLINOIS
Special weather statement, Jul 14, 6:16 PM CDT, 6 minutes before
ILZ083-086-087-089>094-INZ082-085>088-KYZ004-005-007-010-014-015-018- 150215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 616 PM CDT MON JUL 14 1997 ...STRONG STORMS MAY CAUSE LOCALLIZED WIND DAMAGE THIS EVENING... A COLD FRONT MOVING SLOWLY EAST INTO THE REGION HAS TRIGGERED A LINE OF STRONG TO LOCALLY SEVERE THUNDERSTORMS. AT 610 PM CDT THE STORMS WERE STRETCHING FROM NEAR PRINCETON...IN SOUTHWEST INDIANA...TO NEAR CARBONDALE ILLINOIS. A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR THIS AREA THROUGH 1100 PM. ALTHOUGH SOME STORMS WILL BECOME SEVERE...MOST WILL REMAIN SLIGHTLY BELOW OFFICIAL SEVERE STORM CRITERIA. HOWEVER...THEY CAN STILL PRODUCE MINOR WIND DAMAGE...SUCH AS SNAPPING TREE LIMBS AND DAMAGING LOOSE AND UNSECURED ITEMS. SMALL HAIL CAN ALSO OCCUR. AND AS ALWAYS WITH THUNDERSTORMS...DANGEROUS LIGHTNING AND VERY HEAVY RAIN WILL BE A THREAT. THE STORMS SHOULD BE FROM NEAR EVANSVILLE TO CAIRO BY 630 PM...MOVING INTO WESTERN KENTUCKY AFTER 700 PM. TAKE SHELTER IMMEDIATELY IF THREATENING WEATHER APPROACHES OR A WARNING IS ISSUED. SDB
Special weather statement, Jul 14, 6:17 PM CDT, 5 minutes before
ILZ083-086-087-089>094-INZ082-085>088-KYZ004-005-007-010-014-015-018- 150215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 616 PM CDT MON JUL 14 1997 ...STRONG STORMS MAY CAUSE LOCALLIZED WIND DAMAGE THIS EVENING... A COLD FRONT MOVING SLOWLY EAST INTO THE REGION HAS TRIGGERED A LINE OF STRONG TO LOCALLY SEVERE THUNDERSTORMS. AT 610 PM CDT THE STORMS WERE STRETCHING FROM NEAR PRINCETON...IN SOUTHWEST INDIANA...TO NEAR CARBONDALE ILLINOIS. A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR THIS AREA THROUGH 1100 PM. ALTHOUGH SOME STORMS WILL BECOME SEVERE...MOST WILL REMAIN SLIGHTLY BELOW OFFICIAL SEVERE STORM CRITERIA. HOWEVER...THEY CAN STILL PRODUCE MINOR WIND DAMAGE...SUCH AS SNAPPING TREE LIMBS AND DAMAGING LOOSE AND UNSECURED ITEMS. SMALL HAIL CAN ALSO OCCUR. AND AS ALWAYS WITH THUNDERSTORMS...DANGEROUS LIGHTNING AND VERY HEAVY RAIN WILL BE A THREAT. THE STORMS SHOULD BE FROM NEAR EVANSVILLE TO CAIRO BY F630 PM...MOVING INTO WESTERN KENTUCKY AFTER 700 PM. TAKE SHELTER IMMEDIATELY IF THREATENING WEATHER APPROACHES OR A WARNING IS ISSUED. SDB
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 5:50 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Cape Girardeau, Perry | 70 min |
| Jul 14, 6:55 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger | 65 min |
Nearby
Tornado Warnings in Missouri, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.